Document Type: Case Reports

Authors

1 Department of Pathology, Tehran University of Medical Sciences, Tehran, Iran

2 Department of Clinical Pharmacy, Faculty of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran

3 Liver Transplantation Research Center, Tehran University of Medical Sciences, Tehran, Iran

Abstract

The occurrence of hepatotoxicity following etanercept (tumor necrosis factor-alpha antagonist) prescription, has been studied well. However, an acute hepatic failure leading to liver transplant as an adverse effect of this drug has not been reported in the literature. In this article, we are going to present a case of acute liver failure followed by liver transplantation, in a 32 years old man with a previous history of ankylosing spondylitis after etanercept administration. On pathologic examination of the explanted liver, extensive confluent necrosis in all liver segments, as well as prominent infiltration of a mixed population of inflammatory cells in portal tracts, were noted. This study urges the importance of close follow-up of patients receiving etanercept regarding liver complications. Further studies are required to assess the prevalence, risk factors, and outcome of these cases.

Keywords

Main Subjects

  1. French JB, Bonacini M, Ghabril M, Foureau D, Bonkovsky HL. Hepatotoxicity associated with the use of anti-TNF-α agents. Drug Safety. 2016;39(3):199-208. [DOI:10.1007/s40264-015-0366-9] [PMID] [PMCID]
  2. Björnsson ES, Gunnarsson BI, Gröndal G, Jonasson JG, Einarsdottir R, Ludviksson BR, et al. Risk of drug-induced liver injury from tumor necrosis factor antagonists. Clin Gastroenterol Hepatol. 2015;13(3):602-8. [DOI:10.1016/j.cgh.2014.07.062] [PMID]
  3. Shelton E, Chaudrey K, Sauk J, Khalili H, Masia R, Nguyen D, et al. New onset idiosyncratic liver enzyme elevations with biological therapy in inflammatory bowel disease. Aliment Pharmacol Therapeut. 2015;41(10):972-9. [DOI:10.1111/apt.13159] [PMID]
  4. Ghabril M, Bonkovsky HL, Kum C, Davern T, Hayashi PH, Kleiner DE, et al. Liver injury from tumor necrosis factor-α antagonists: analysis of thirty-four cases. Clin Gastroenterol Hepatol. 2013;11(5):558-64. e3. [DOI:10.1016/j.cgh.2012.12.025] [PMID] [PMCID]
  5. Aparicio AMG, Rey JR, Sanz AH, Alvarez JS. Successful treatment with etanercept in a patient with hepatotoxicity closely related to infliximab. Clin Rheumatol. 2007;26(5):811-3. [DOI:10.1007/s10067-006-0253-y] [PMID]
  6. Thiéfin G, Morelet A, Heurgué A, Diebold M-D, Eschard J-P. Infliximab-induced hepatitis: absence of cross-toxicity with etanercept. Joint Bone Spine. 2008;75(6):737-9. [DOI:10.1016/j.jbspin.2007.12.009] [PMID]
  7. Massarotti M, Marasini B. Successful treatment with etanercept of a patient with psoriatic arthritis after adalimumab-related hepatotoxicity. Int J Immunopathol Pharmacol. 2009;22(2):547-9. [DOI:10.1177/039463200902200234] [PMID]
  8. De Rycke L, Baeten D, Kruithof E, Van den Bosch F, Veys E, De Keyser F. The effect of TNFalpha blockade on the antinuclear antibody profile in patients with chronic arthritis: biological and clinical implications. Lupus. 2005;14(12):931-7. [DOI:10.1191/0961203305lu2240rr] [PMID]
  9. Danan G, Benichou C. Causality assessment of adverse reactions to drugs-I. A novel method based on the conclusions of international consensus meetings: application to drug-induced liver injuries. J Clin Epidemiol. 1993;46(11):1323-30. [DOI:10.1016/0895-4356(93)90101-6]
  10. Organization WH. The use of the WHO-UMC system for standardized case causality assessment. Uppsala: The Uppsala Monitoring Centre. 2005:2-7.
  11. Van Lümig P, Driessen R, Roelofs‐Thijssen M, Boezeman J, Van de Kerkhof P, De Jong E. Relevance of laboratory investigations in monitoring patients with psoriasis on etanercept or adalimumab. Br J Dermatol. 2011;165(2):375-82. [DOI:10.1111/j.1365-2133.2011.10329.x] [PMID]
  12. Farah M, Al Rashidi A, Owen DA, Yoshida EM, Reid GD. Granulomatous hepatitis associated with etanercept therapy. J Rheumatol. 2008;35(2):349-51.
  13. Leak AM, Rincon-Aznar B. Hepatotoxicity associated with etanercept in psoriatic arthritis. J Rheumatol . 2008;35(11):2286-8. [DOI:10.3899/jrheum.080521] [PMID]
  14. Li Z, Xiao S, Ren J, Zhang Y, Tu C, Ji F. Hepatotoxicity due to etanercept abated after dose reduction in a patient with pustular psoriasis and without compromised efficacy. Revista espanola de enfermedades digestivas: organo oficial de la Sociedad Espanola de Patologia Digestiva. 2014;106(7):492-3.
  15. Iwamoto M, Minota S. Successful treatment with very low-dose etanercept in a patient with etanercept-induced liver dysfunction. Rheumatol Int. 2011;31(4):561-2. [DOI:10.1007/s00296-010-1456-8] [PMID]
  16. Titos AJ, Hallal H, Robles M, Andrade RJ. Recurrent hepatotoxicity associated with etanercept and adalimumab but not with infliximab in a patient with rheumatoid arthritis. Revista española de enfermedades digestivas: organo oficial de la Sociedad Española de Patología Digestiva. 2012;104(5):282. [DOI:10.4321/S1130-01082012000500014] [PMID]
  17. Van Denderen J, Blom G, Van der Horst-Bruinsma I, Dijkmans B, Nurmohamed M. Elevated liver enzymes in patients with ankylosing spondylitis treated with etanercept. Clin Rheumatol. 2012;31(12):1677-82. [DOI:10.1007/s10067-012-2072-7] [PMID]
  18. Sokolove J, Strand V, Greenberg JD, Curtis JR, Kavanaugh A, Kremer JM, et al. Risk of elevated liver enzymes associated with TNF inhibitor utilisation in patients with rheumatoid arthritis. Annal Rheumat Dis. 2010;69(9):1612-7. [DOI:10.1136/ard.2009.112136] [PMID]
  19. Ozorio G, McGarity B, Bak H, Jordan AS, Lau H, Marshall C. Autoimmune hepatitis following infliximab therapy for ankylosing spondylitis. The Medical Journal of Australia. 2007;187(9):524-6. [DOI:10.5694/j.1326-5377.2007.tb01396.x] [PMID]